Michigan, 2006

Damaging Winds in Michigan, August 1 to 2, 2006

August 1 to 2, 2006 · NWS APX · 14 events in 11 counties and zones

Several lines of thunderstorms moved through Northern Lower Michigan, well ahead of a cold front out to the west. These storms produced a considerable amount of wind damage as they raced across the region late in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Several lines of thunderstorms moved through Northern Lower Michigan, well ahead of a cold front out to the west. These storms produced a considerable amount of wind damage as they raced across the region late in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 1, 9:32 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 1, 9:32 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1032 PM EDT TUE AUG 1 2006

.UPDATE...SHOWERS AND THUNDERSTORMS ARE MOVING IN FROM N LAKE
MICHIGAN AND ARE BEGINNING TO AFFECT THE SHORE LINE FROM CVX TO
MBL. THERE IS A WEAK WAVE OF LOW PRESSURE ALONG THE MAIN INVERTED
TROUGH OVER N LAKE MICHIGAN WITH SCATTERED SHOWERS BACK THROUGH
WISCONSIN. THE NEXT CONCERN WILL BE OVERNIGHT WITH THE THUNDERSTORMS
IN SOUTHERN MINNESOTA THAT IS ON THE HEAD OF THE SFC LOW IN
NEBRASKA. LOOKING AT THE FORECAST, THE NUMEROUS SHOWERS AND
THUNDERSTORMS NORTH OF M-32 WILL BE GOOD OVERNIGHT AND THE CHANCE
THUNDER SOUTH GOOD AS WELL.  THE 850 MB LLJ IS LINED UP TO KEEP THE
MCS WELL FED AND THE 850-300 MB WINDS TO CARRY IT OVER THE TIP OF
THE MITT. SO THE FORECAST LOOKS LIKE IT WILL BE GOOD FOR OVERNIGHT
OTHER THAN SOME MINOR ADJUSTMENTS.

LUTZ

&&

.PREV DISCUSSION...ISSUED 434 PM EDT TUE AUG 1 2006
SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING HIGH PRESSURE
AT THE SFC AND ALOFT ACROSS THE SE CONUS...WHILE A LOW PRESSURE WAS
JUST NE OF HUDSON BAY. A COLD FRONT EXTENDED FROM THIS LOW DOWN
ACROSS EASTERN UPPER MICHIGAN...BEFORE BECOMING NEARLY STATIONARY
ACROSS SE MN AND WESTERN MN WHERE ANOTHER WEAKER SFC REFLECTION
RESIDED . THE BOUNDARY TURNS MORE INTO A WARM FRONT DOWN TO A
STRONGER AREA OF LOW PRESSURE SITUATED IN SOUTH CENTRAL KANSAS. HOT
AND HUMID AIR MASS OVER NRN LOWER MICHIGAN WITH TEMPS IN THE UPPER
80S TO UPPER 90S AND TDS IN THE OPPRESSIVE LOWER HALF OF THE 70S.
SOME COOLING FROM EMMET COUNTY AND EASTERN UPPER WHERE CLOUDS HAVE
RESIDED TO SOME EXTENT THROUGHOUT THE DAY. SHOWERS WERE GENERALLY
LIGHT ACROSS EASTERN UPPER BUT PERSISTENTLY ROLLED THROUGH...THE
ACTION WAS FAIRLY QUIET BACK INTO UPPER MICHIGAN AND NE WI...BUT
MORE WIDESPREAD SHOWERS WERE SEEN IN WESTERN WI AHEAD OF WEAK
FRONTAL WAVE. THE CLOUD SHIELD TO THE NW RESULTED IN DIFFERENTIAL
HEATING AND RESULTANT SFC WIND CONVERGENCE WHERE SCATTERED VIGOROUS
THUNDERSTORMS HAVE DEVELOPED IN NE LOWER.

FORECAST CONCERNS TONIGHT AND WEDNESDAY...THUNDERSTORMS AND SEVERE
POTENTIAL...OPPRESSIVE HEAT ENDING?

EXPECT MOSTLY CLOUDY SKIES TO PERSIST OVER EASTERN UPPER THROUGH THE
NIGHT WHERE FRONTAL ZONE SHOULD SLOWLY SAG SOUTH OR REMAIN OVERHEAD.
SCATTERED SHOWERS WILL BECOME MORE NUMEROUS BY LATE THIS EVENING AS
WEAK FRONTAL WAVE ARRIVES FROM MN/WI. THE SCATTERED SHOWERS AND
THUNDERSTORMS ALONG DIFFERENTIAL HEATING AND SFC CONVERGENCE
BOUNDARY WILL LIKELY FIZZLE WITH LOSS OF DAYTIME HEATING AND/OR JUST
SHIFT EAST AND OUT OF THE CWA...BUT MAYBE STORM OUTFLOW COULD BOOST
UP OTHER ISOLATED STORMS THROUGH 8 PM...SO WILL HAVE A MENTION INTO
THE EARLY EVENING. NO THUNDER ACROSS EASTERN UPPER...AND DO NOT
REALLY EXPECT MUCH OVERNIGHT...BUT CAN FIND AS HIGH AS 600 J/KG OF
ELEVATED CAPE...AND WITH LLJ RAMPING UP MORE OVERNIGHT...CHANCE FOR
THUNDERSTORMS IS THE WAY TO GO. WITH STORMS IN NE LOWER...2500 J/KG
OF MLCAPE TO AS HIGHS 3000 J/KG RESIDE IN THIS AREA. WE HAVE ALREADY
RECEIVED REPORTS OF DAMAGING WIND/TREES DOWN WITH DOWNBURSTS AND
SOME SMALL HAIL...IN LINE WITH EARLIER IDEAS. DO NOT KNOW IF THERE
IS REALLY GOING TO BE ENOUGH INSTABILITY AROUND TO GET ORGANIZED
SEVERE WEATHER OVERNIGHT EVEN THOUGH 0-6 KM BULK SHEAR VALUES ARE
STILL AROUND 40 KTS ACROSS EASTERN UPPER. WE REMAIN IN A SLIGHT RISK
OF SEVERE WEATHER HOWEVER...AND DAMAGING WINDS REMAIN A THREAT
OVERNIGHT WITH MID LEVEL WINDS OF 45 KNOTS.

WEDNESDAY...BETTER AND MORE DEVELOPED SFC WAVE ARRIVES WEDNESDAY
MORNING AND THIS MAY BE OUR BEST SHOT AT DECENT ACCUMULATING
RAINFALL. NEW NAM12 HAS COME A BIT MORE IN AGREEMENT TO THE
OVERBLOWN GFS...WHICH IS SUFFERING FROM CONVECTIVE FEEDBACK WHICH
HAS OVER-RAMPED-UP THE SFC PRESSURE/QPF/MOISTURE TRANSPORT FIELDS.
TAKING A BLEND OF THE TWO...DECENT RAINS SHOULD BE PICKING UP AS
EARLY AS LATE TONIGHT...BUT CERTAINLY DURING THE MORNING HOURS. AS
THE PARENT SHORTWAVE SKIRTS BY IN THE AFTERNOON...LOOKING FOR
OVERALL COVERAGE TO DROP OFF TO SCATTERED. BUT AREAS ACROSS THE SE
WHERE THERE APPEARS TO BE A WARM SECTOR...THE APPEARANCE OF THE SFC
LOW INCREASING HELICITIES...WARM TEMPS AND CONVERGENCE WITH THE LOW
ITSELF...SHOULD BE ABLE TO SPARK OFF THUNDERSTORM ACTIVITY. THINK WE
WILL FALL JUST SHY OF HEAT ADVISORY CRITERIA FOR THIS SMALL AREA OF
THE CWA...BUT 0-6KM BULK SHEAR INCREASING TO 35-40KTS AND
AFOREMENTIONED HELICITIES...ORGANIZED SEVERE STORMS ARE POSSIBLE.
THE MAIN THREAT WILL LIKELY BE DAMAGING WINDS. VERY STRONG CELLS
TODAY COULD NOT EVEN GET MORE THAN PEA-SIZED HAIL AS FREEZING LEVELS
WILL BE SIMILAR TO TODAY...17KFT.  SMD

EXTENDED FORECAST...UNSEASONABLY HOT WEATHER (WHICH SAYS A LOT GIVEN
THIS IS THE HOTTEST PART OF THE YEAR) IS AT LEAST GOING TO
TEMPORARILY ABATE AS EJECTING INTERMOUNTAIN SHORTWAVE FLATTENS
SOUTHEASTERN THERMAL RIDGE AND HELPS PROPEL A COLD FRONT THROUGH THE
AREA. MODEL DISCREPANCIES STILL EXIST WITH EXIT OF COLD FRONT
WEDNESDAY NIGHT/THURSDAY MORNING. LOOKING FARTHER
OUT...PREDOMINATELY ZONAL MID-LEVEL FLOW ACROSS THE NORTHERN CONUS
WILL BECOME ESTABLISHED FOR THE MAJORITY OF THE EXTENDED WITH SOME
SIGNS OF POSSIBLE PATTERN RE-AMPLIFICATION BEGINNING EARLY NEXT WEEK.

WEDNESDAY NIGHT...MODELS ARE STILL STRUGGLING WITH PASSAGE OF THE
COLD FRONT FOR WEDNESDAY NIGHT AND THEREFORE WILL NOT MAKE
SIGNIFICANT CHANGES TO GRIDS. GFS SUFFERING FROM FEEDBACK ISSUES AS
IT DISPLAYS CONVECTIVE INDUCED 500 MB VORTICITY MAX OVER WESTERN
WISCONSIN. THIS FEATURE CAUSES LOW RIDING ALONG FRONT TO
STRENGTHEN WHICH IN TURN PROPELS COLD FRONT SOUTH OF OUR AREA BY
LATE WEDNESDAY EVENING. WILL IGNORE THIS SOLUTION AND SIDE WITH A
NAM/UKMET COMPROMISE. SURFACE FRONT WILL CONTINUE TO SAG SOUTH ON
WEDNESDAY AND EVENTUALLY BECOME QUASI-STATIONARY OVER SOUTHEASTERN
COUNTIES WEDNESDAY EVENING AS NEXT WAVE RIPPLES ALONG FRONT.
ISENTROPIC ASCENT ALONG AND NORTH OF THIS FRONT...COMBINED WITH
PWATS OF OVER 2 INCHES...WILL CONTINUE THE THREAT OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY SOUTH OF THE STRAITS. SOME CONCERN THAT
FRONTAL SYSTEM MAY BE FORCED FARTHER SOUTH AS CONVECTIVE OUTFLOW
BEGINS TO AUGMENT FRONT. AS FOR SEVERE POTENTIAL...AREAS SOUTH OF
THE BRIDGE ARE IN SPC DAY 2 SLIGHT RISK AREA. OVERALL SEVERE THREAT
HIGHLY CONTINGENT ON AMOUNT OF SOLAR INSOLATION THAT CAN OCCUR TO
DESTABILIZE ATMOSPHERE. HOWEVER...500 MB WIND SPEEDS OF 45 TO 50
KNOTS AND 0-6 KM BULK SHEAR MAGNITUDES OF 45 TO 50 KNOTS SUPPORTIVE
OF MULTICELLULAR STORM ORGANIZATION WITH A SEVERE WIND THREAT. HAIL
THREAT VERY MARGINAL GIVEN FREEZING LEVELS OF ABOUT 15 KFT. HEAVY
RAINFALL REMAINS A CONCERN WITH SUCH HIGH PWATS...K-INDEX READINGS
OF 35 TO 40...AND WARM CLOUD PROCESSES THROUGH 15 KFT. CELL TRAINING
WILL HAVE TO BE MONITORED.

THURSDAY...AT THIS TIME...EXPECT FRONTAL SYSTEM TO BE FAR ENOUGH
SOUTH TO MAINTAIN ONGOING DRY CONDITIONS. NAM QPF FIELDS OVER
SOUTHERN COUNTIES APPEAR TO BE A PRODUCT OF FICTITIOUS LOW PRESSURE
IT DEVELOPS ALONG FRONT IN NORTHWEST OHIO AS A RESULT OF CONVECTIVE
FEEDBACK. WILL SIDE WITH THE MAJORITY OF THE MODELS AND KEEP IT DRY.

THURSDAY NIGHT THROUGH SATURDAY NIGHT...DRY WEATHER WILL DOMINATE
THIS PERIOD AS BEST MID LEVEL WIND DYNAMICS...DPVA...AND
BAROCLINICITY BECOMES ESTABLISHED NORTH OF THE REGION AND MOISTURE
IS SCOURED OUT BEHIND FRONTAL PASSAGE. WILL CONTINUE TO IGNORE GFS
PRECIPITATION ACROSS THE EASTERN UPPER ON FRIDAY AS DRY LOW LEVELS
AND PASSAGE OF BEST DYNAMICS NORTH OF LAKE SUPERIOR SHOULD PRECLUDE
SHOWER DEVELOPMENT. AS PREVIOUS FORECASTER MENTIONED...FOG COULD
BECOME AN ISSUE THURSDAY NIGHT AS LIGHT WINDS ASSOCIATED WITH A
RIDGE OF HIGH PRESSURE COMBINED WITH ABUNDANT SURFACE MOISTURE FROM
POTENTIAL HEAVY RAINFALL EARLIER IN THE WEEK SHOULD LEAD TO IDEAL
FOG FORMATION. DID NOT SPECIFICALLY MENTION IN GRIDS AT THIS TIME
BUT SOMETHING TO KEEP AN EYE ON.

SUNDAY THROUGH MONDAY...GFS/ECMWF/CANADIAN MODELS ADVERTISING
BUILDING HIGH PLAINS RIDGE AXIS IN RESPONSE TO DEEPENING EAST
PACIFIC/WESTERN CONUS TROUGH. SHORTWAVE DROPPING EAST/SOUTHEAST ON
DOWNSTREAM SIDE OF STRENGTHENING RIDGE WILL CROSS THROUGH THE
REGION. THIS SHOULD BRING A THREAT OF SHOWERS ON SUNDAY TO THE
EASTERN UPPER WHICH WILL SPREAD SOUTHEAST SUNDAY NIGHT AND MONDAY.
GIVEN WEST TO NORTHWEST FLOW AND LIMITED MOISTURE DO NOT EXPECT THIS
TO BE A WIDESPREAD RAIN EVENT.

MONDAY NIGHT AND TUESDAY...MAINTAINED DRY CONDITIONS AS
AFOREMENTIONED SHORTWAVE PASSES EAST AND SPRAWLING HIGH PRESSURE
BUILDS INTO THE REGION. WILL HAVE TO MONITOR HOW THE FORECASTED PATH
OF TROPICAL STORM CHRIS INTO THE GULF OF MEXICO (SEE NHC.NOAA.GOV
FOR LATEST FORECAST) INFLUENCES FEATURES ACROSS THE EASTERN CONUS.
TEMPERATURES THROUGH THE EXTENDED WILL BE MUCH MORE SEASONABLE AS
WEST TO NORTHWEST FLOW WILL PROHIBIT SIGNIFICANT LOW LEVEL WARMING.

MSB

&&

.APX...WATCHES/WARNINGS/ADVISORIES...
         HEAT ADVISORY...THRU 8 PM...NORTHERN LOWER MICHIGAN.

&&
Hazardous weather outlook, Aug 1, 7:30 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
830 PM EDT TUE AUG 1 2006

LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008-
015>036-041-042-021000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON-
MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT-
MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY-
ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-
CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-
GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-
MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC-
830 PM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL DEVELOP TONIGHT ACROSS EASTERN UPPER MICHIGAN AND
THE STRAITS AREA. THESE THUNDERSTORMS ARE EXPECTED TO WORK THEIR WAY
SOUTH INTO MOST OF NORTHERN LOWER THROUGH THE COURSE OF TONIGHT.

SEVERE THUNDERSTORMS ARE POSSIBLE LATER TONIGHT FOR ALL OF EASTERN
UPPER AND NORTHERN LOWER MICHIGAN. THE MAIN THREAT FOR SEVERE STORMS
WILL BE WIND GUSTS TO 70 MPH. A FEW STORMS COULD ALSO PRODUCE PENNY
SIZED HAIL. IN ADDITION...LOCALLY HEAVY RAIN IS
EXPECTED...ESPECIALLY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY...WITH A CHANCE OF
THUNDERSTORMS WEDNESDAY NIGHT. SOME STORMS IN NORTHERN LOWER
MICHIGAN COULD BECOME SEVERE. SEVERE WEATHER IS POSSIBLE AT ANY
TIME OF THE DAY...BUT IS MOST LIKELY IN THE AFTERNOON AND EVENING.
ANY SEVERE STORMS WOULD PRODUCE WIND GUSTS TO 70 MPH AND PENNY
SIZED HAIL. AGAIN...LOCALLY HEAVY RAIN IS ALSO EXPECTED.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY IN EASTERN UPPER
MICHIGAN...SUNDAY NIGHT ACROSS ALL OF NORTHERN MICHIGAN...AND
MONDAY IN PARTS OF NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND WEDNESDAY.
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS.

SPOTTERS...PLEASE PASS ON RAINFALL REPORTS TO THE NATIONAL WEATHER
SERVICE.

MSB/LUTZ

In the hours before

Local storm report, Aug 1, 3:52 PM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
452 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 W OSSINEKE            44.91N 83.53W
08/01/2006                   ALPENA             MI   LAW ENFORCEMENT

            MULTIPLE TREES AND UTILITY LINES DOWN.

&&

BERGER
Local storm report, Aug 1, 4:27 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
527 PM EDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND DMG     2 N OSSINEKE            44.93N 83.43W
08/01/2006                   ALPENA             MI   TRAINED SPOTTER

            4 12 TO 15 INCH DIAMETER TREES DOWN. ONE LEANING ON
            HOUSE. ROOTS FROM ONE PULLED UP GAS LINE AND PRODUCED GAS
            LEAK.

&&

LUTZ

The radar

The NCL Michigan radar (KAPX), 38 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Antrim

When
August 1, 9:45 PM EST
Where
Antrim County, Bellaire
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
LAW ENFORCEMENT
Coordinates
44.967, -85.200

Trees and power lines downed around and on the north side of Bellaire.

Thunderstorm Wind, Charlevoix

When
August 1, 9:50 PM EST
Where
Charlevoix County, Charlevoix
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
45.317, -85.250

Power lines downed.

Thunderstorm Wind, Antrim

When
August 1, 9:50 PM EST
Where
Antrim County, Mancelona
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
44.900, -85.067

Trees and power lines downed.

Thunderstorm Wind, Kalkaska

When
August 1, 10:00 PM EST
Where
Kalkaska County, Darragh
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -85.050

Trees downed.

Thunderstorm Wind, Otsego

When
August 1, 10:00 PM EST to 10:10 PM EST
Where
Otsego County, Elmira
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
45.067, -84.867

Trees downed.

Thunderstorm Wind, Crawford

When
August 1, 10:12 PM EST
Where
Crawford County, 1 mi N of Frederic
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.800, -84.733

Several trees downed along Old 27.

Thunderstorm Wind, Montmorency

When
August 1, 10:30 PM EST
Where
Montmorency County, 13 mi N of Atlanta
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
45.183, -84.150

Quarter-mile stretch of trees downed near M-33. Roof damage to one home.

Thunderstorm Wind, Montmorency

When
August 1, 10:37 PM EST to 10:39 PM EST
Where
Montmorency County, 4 mi NW of Lewiston
Measured
54 kt (62 mph) measured gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
44.917, -84.367

Trees and power lines downed near Vienna.

Thunderstorm Wind, Presque Isle

When
August 1, 10:45 PM EST
Where
Presque Isle County, 6 mi N of Ocqueoc
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
45.483, -84.083

Trees downed.

Thunderstorm Wind, Montmorency

When
August 1, 10:55 PM EST
Where
Montmorency County, Atlanta
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
45.000, -84.150

Trees and power lines downed.

Thunderstorm Wind, Alpena

When
August 1, 11:02 PM EST
Where
Alpena County, 7 mi W of Lachine
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.083, -83.867

Two large trees downed along M-32.

Thunderstorm Wind, Roscommon

When
August 1, 11:25 PM EST
Where
Roscommon County, Houghton Lake
Measured
60 kt (69 mph) estimated gust
Property damage
$45,000
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -84.750

Many trees and power lines downed. More than 45 trees were downed at South Higgins Lake State Park, crushing several vehicles.

Thunderstorm Wind, Ogemaw

When
August 1, 11:38 PM EST to 11:43 PM EST
Where
Ogemaw County, Rose City
Measured
58 kt (67 mph) estimated gust
Property damage
$15,000
Reported by
NEWSPAPER
Coordinates
44.417, -84.117

Numerous large trees downed in Rose City. Power poles and lines downed across a road in Lupton.

Thunderstorm Wind, Alcona

When
August 2, 12:06 AM EST
Where
Alcona County, Glennie
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
44.567, -83.717

Tree downed onto power lines.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527862, 5527863, 5527864, 5527865, 5527866, 5527867, 5527868, 5527869, 5528063, 5528062, 5528064, 5528065, 5528066, 5528067.